Advertisement

Drug Reaction

  • Danya Reich
  • Corinna Eleni Psomadakis
  • Bobby Buka
Chapter

Abstract

A 44-year-old male patient presented to Primary Care with a diffuse morbilliform rash that began the day following the end of a 7-day course of amoxicillin. The patient was treated for an acute drug eruption. Drug-induced eruptions are one of the most common adverse events associated with using medication, with hives and rashes being their most common manifestation. The oral medications most frequently associated with drug eruptions are antibiotics, anticonvulsants, and nonsteroidal anti-inflammatories. These medications are also associated with the life-threatening conditions Stevens–Johnson syndrome, toxic epidermal necrolysis, and erythema multiforme major, which can be excluded in the absence of systemic involvement such as fever, sore throat, and fatigue. The most important part of treatment of common morbilliform eruptions, as the one in this patient’s case, is discontinuation of the offending medication. This usually leads to symptom resolution within 2 weeks. Antihistamines may be given if patients are particularly pruritic and/or itching interrupts their sleep. Fifteen-day tapered courses of systemic corticosteroids help to resolve rashes quickly; however, they are controversial as they sometimes lead to rebound rashes.

Keywords

Drug eruption Anaphylaxis Adverse reaction Allergic Allergy Morbilliform Rash Acute reaction Antibiotics Penicillin Amoxicillin Hives Urticarial Prednisone Antihistamine 

References

  1. 1.
    Shear NH, Knowles SR. Chapter 41. Cutaneous reactions to drugs. In: Goldsmith LA, Katz SI, Gilchrest BA, Paller AS, Leffell DJ, Wolff K, editors. Fitzpatrick’s dermatology in general medicine. 8th ed. New York: McGraw-Hill; 2012.Google Scholar
  2. 2.
    American College of Allergy, Asthma & Immunology. Drug Allergies [Internet]. 2014 [cited 2014 Dec 6]. Available from: http://www.acaai.org/allergist/allergies/Types/drug-allergy/Pages/penicillin-allergy.aspx
  3. 3.
    Knowles SR, Shear NH. Recognition and management of severe cutaneous drug reactions. Dermatol Clin. 2007;25(2):245–53. viii.CrossRefPubMedGoogle Scholar
  4. 4.
    Gerson D, Sriganeshan V, Alexis JB. Cutaneous drug eruptions: a 5-year experience. J Am Acad Dermatol. 2008;59(6):995–9.CrossRefPubMedGoogle Scholar
  5. 5.
    Ganeva M, Gancheva T, Lazarova R, Troeva J, Baldaranov I, Vassilev I, Hristakieva E, Tzaneva V. Carbamazepine-induced drug eruption with eosinophilia and systemic symptoms (DRESS) syndrome: report of four cases and brief review. Int J Dermatol. 2008;47(8):853–60.CrossRefPubMedGoogle Scholar
  6. 6.
    Renn CN, Straff W, Dorfmüller A, Al-Masaoudi T, Merk HF, Sachs B. Amoxicillin-induced exanthema in young adults with infectious mononucleosis: demonstration of drug-specific lymphocyte reactivity. Br J Dermatol. 2002;147(6):1166–70.CrossRefPubMedGoogle Scholar
  7. 7.
    Riedl MA, Casillas AM. Adverse drug reactions: types and treatment options. Am Fam Physician. 2003;68(9):1781–91.PubMedGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2017

Open Access This chapter is distributed under the terms of the Creative Commons Attribution Noncommercial License, which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.

Authors and Affiliations

  • Danya Reich
    • 1
  • Corinna Eleni Psomadakis
    • 2
  • Bobby Buka
    • 3
  1. 1.Department of Family MedicineMount Sinai School of Medicine Attending Mount Sinai Doctors/Beth Israel Medical Group-WilliamsburgBrooklynUSA
  2. 2.School of Medicine Imperial College LondonLondonUK
  3. 3.Department of DermatologyMount Sinai School of MedicineNew YorkUSA

Personalised recommendations